Alert archive / Iowa / Special Weather Statements in 2012
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Jul 13, 2012, 3:00 PM CDT for Lee County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2012, 3:00 PM CDT (20:00 UTC)
- Expired
- Jul 13, 2012, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:00 PM CDT | TSTM WND GST 40 | 3 Wsw Bonaparte, IA | 1/2 RAIN TOTAL IN 15 MINUTES. NO HAIL. 40 MPH WIND GUST. |
| Jul 13, 3:00 PM CDT | HAIL 0.5 | 3 Wsw Bonaparte, IA | 15 MINUTES OF RAIN TOTAL. NO HAIL. 40 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088 WWUS83 KDVN 132000 SPSDVN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 13 2012 IAZ087-088-098-099-MOZ010-132045- CLARK-HENRY-JEFFERSON-LEE-VAN BUREN- 300 PM CDT FRI JUL 13 2012 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CROTON...OR 13 MILES SOUTHEAST OF KEOSAUQUA...MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... HILLSBORO AND 6 MILES NORTHWEST OF PILOT GROVE AROUND 330 PM CDT... 6 MILES NORTHWEST OF ST. PAUL AROUND 335 PM CDT... SALEM AROUND 340 PM CDT... 8 MILES WEST OF LOWELL AROUND 345 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS OF 40 TO 50 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4091 9177 4084 9139 4054 9167 4062 9188 TIME...MOT...LOC 1959Z 206DEG 18KT 4066 9173 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:59 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 13, 2:59 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 PM CDT FRI JUL 13 2012 .SYNOPSIS... UPPER TROUGH PROVIDING SOME VERTICAL MOTION COMBINED WITH PRECIPITABLE WATERS OVER 1.5 INCHES HAS PRODUCED AT LEAST SCATTERED CONVECTION TODAY. THE BULK OF THE RAIN HAS OCCURRED NEAR AND NORTH OF I-80 WITH ISOLATED ACTIVITY FARTHER SOUTH. DOPPLER RADAR HAS ESTIMATED RAINFALL OF NEARLY 2 INCHES IN PORTIONS OF CLINTON... BENTON AND LINN COUNTIES WITH MANY LOCATIONS NORTH OF I-80 PICKING UP 0.3 TO 0.7 INCHES. THIS AFTERNOON SURFACE BASED STORMS FIRED IN NORTHEAST MO AND WESTERN IL PRODUCING GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAINS WITH SOME LOCATIONS RADAR INDICATING AT LEAST 2 INCHES. PRESSURE FALLS WERE OCCURRING FROM MN TO MO. HAASE && .SHORT TERM...TONIGHT AND SATURDAY... FORECAST FOCUS ON CONVECTION AND TEMPERATURES. TONIGHT AND SATURDAY...UPPER TROUGH OVER THE REGION WILL CONTINUE TO PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS. WILL HAVE 40 TO 50 POPS TO COVER THE SITUATION WITH THE STRONGER STORMS PRODUCING GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAINS. EVEN THE DRY ECM IS NOW INDICATING QPF ON SATURDAY AFTER BEING COMPLETELY DRY TODAY. WITH THE RAIN TODAY DEWPOINTS HAVE INCREASED WELL INTO THE 60S TO AROUND 70. MIN TEMPS TONIGHT IN THE UPPER 60S TO AROUND 70 AND MAX TEMPS ON SATURDAY IN THE UPPER 80S TO LOWER 90S. THESE READINGS MAY NEED TO BE ADJUSTED BASED ON COVERAGE OF STORMS AND CLOUD COVER. IF SOME LOCATIONS CAN PICK UP SEVERAL ROUNDS OF STORMS THEN SEVERAL INCHES CAN BE EXPECTED. ON THE OTHER HAND THE SCATTERED NATURE OF THE STORMS MEANS SOME NEIGHBORHOODS MAY REMAIN DRY. HAASE .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... SATURDAY NIGHT BEGINS WITH POTENTIALLY THE LAST FEW HOURS OF THUNDERSTORMS OCCURRING WITH THE EXITING TROF. IN ITS WAKE...WEAK FLOW COULD POSSIBLY RESULT IN SHALLOW GROUND FOG...AND AT LEAST A HEAVY DEW. LOWS WILL BE MAINLY IN THE 70S..EXCEPT FOR SOME UPPER 60S IN THE NORTH. FAIRLY HOT WEATHER CAN BE EXPECTED SUNDAY THROUGH THE EXTENDED...WITH THE HIGHEST CONFIDENCE IN HEAT FROM SUNDAY THROUGH TUESDAY. BEYOND THIS...THUNDERSTORM POTENTIAL ACTIVITY INCREASES AND OUR TEMPERATURES TAKE ON A MORE PROBLEMATIC SCENARIO...WHERE WE COULD BUST SIGNIFICANTLY IF IT IS CLOUDY OR RAINY ON ANY DAY. THE UPPER RIDGE SPREADS TOWARD THE CWA SUNDAY INTO TUESDAY BEFORE FLATTENING AND SHIFTING WEST INTO THE ROCKIES. HIGHS SHOULD MAINLY BE IN THE LOWER TO MID 90S...WITH LOWS IN THE LOWER TO UPPER 70S. WITH DEWPOINTS FROM THE UPPER 60S TO LOWER 70S...THIS RESULTS IN HEAT INDEX READINGS REACHING NEAR OR OVER 100 FOR SEVERAL DAYS. WE MAY NEED TO HOIST HEAT HEADLINES AS CONFIDENCE ON THIS INCREASES. THE FRONT ARRIVES TUESDAY NIGHT...OR POSSIBLY WEDNESDAY...AND SHOULD BECOME EITHER SLOW MOVING OR STATIONARY FROM WEDNESDAY THROUGH FRIDAY. THE ECMWF AND GFS ARE IN GENERALLY GOOD AGREEMENT...ALONG WITH THE UKMET. WHILE THIS IS FAR FROM CERTAIN...THE PATTERN IS TYPICAL OF NOCTURNAL MCS POTENTIAL. ONCE AGAIN...QPF IN MODELS HAS ABSOLUTELY NOTHING TO DO WITH THIS ASSESSMENT. ERVIN && .AVIATION... SCATTERED THUNDERSTORMS WILL REMAIN ACROSS EASTERN IA THIS AFTERNOON THROUGH SATURDAY. MAINLY VFR CONDS BUT MVFR CIGS/VIS IN TSRA. SOUTHEAST TO SOUTH WINDS LESS THAN 10 KNOTS THIS AFTERNOON AND TONIGHT...THEN SOUTHWEST LESS THAN 10 KNOTS ON SATURDAY. HAASE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/ERVIN
Hazardous weather outlook, Jul 13, 5:00 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT FRI JUL 13 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING...AND POSSIBLY AGAIN LATE TONIGHT. CURRENT INFORMATION SUGGESTS NO SEVERE STORMS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT. CURRENT INDICATIONS SUGGEST THAT THE THREAT FOR SEVERE WEATHER IS LOW DURING THIS TIME. MORE HOT WEATHER WILL BE POSSIBLE EARLY NEXT WEEK. HIGH TEMPERATURES AT LEAST IN THE LOWER TO MIDDLE 90S WITH INCREASING HUMIDITY...MAY PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES MONDAY AND TUESDAY. THERE IS A LOW CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH THURSDAY BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 13, 1:20 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUL 13 2012
IAZ088-089-098-099-ILZ025-026-034-035-MOZ009-010-132115-
VAN BUREN IA-LEE IA-HENRY IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-
HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
120 PM CDT FRI JUL 13 2012
...THUNDERSTORMS DEVELOPING RAPIDLY...
AT 115 PM CDT SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING IN
EXTREME SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THESE STORMS WILL BE MOVING SLOWLY NORTHEAST AND WILL PRODUCE VERY
HEAVY RAINFALL...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 40 MPH.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
&&
LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
4030 9235 4060 9236 4061 9219 4088 9219
4090 9044 4027 9045 4028 9090 4019 9091
HAASESpecial weather statement, Jul 13, 1:54 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT FRI JUL 13 2012
IAZ089-098-099-ILZ025-026-034-035-MOZ009-010-132045-
VAN BUREN IA-LEE IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-HENDERSON IL-
HANCOCK IL-CLARK MO-SCOTLAND MO-
154 PM CDT FRI JUL 13 2012
...STRONG THUNDERSTORMS...
AT 150 PM CDT SCATTERED THUNDERSTORMS WERE LOCATED IN EXTREME
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS. THESE
STORMS WILL BE MOVING SLOWLY NORTH AND THE STRONGER STORMS WILL
PRODUCE VERY HEAVY RAINFALL...FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING...PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO 50 MPH.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
4030 9235 4060 9236 4061 9219 4071 9218
4072 9044 4027 9045 4028 9090 4019 9091
HAASELocal storm report, Jul 13, 2:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL KEOKUK 40.41N 91.40W
07/13/2012 E0.50 INCH LEE IA TRAINED SPOTTER
&&
JHAASELocal storm report, Jul 13, 2:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST KEOKUK 40.41N 91.40W
07/13/2012 M57 MPH LEE IA AWOS
&&
HAASESpecial weather statement, Jul 13, 2:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 PM CDT FRI JUL 13 2012 ILZ035-132030- MCDONOUGH- 254 PM CDT FRI JUL 13 2012 ...STRONG THUNDERSTORM... AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GOOD HOPE...OR NEAR MACOMB...MOVING NORTHWEST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... GOOD HOPE AROUND 300 PM CDT... SCIOTA AROUND 310 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4063 9082 4063 9059 4048 9053 4047 9080 TIME...MOT...LOC 1954Z 150DEG 12KT 4052 9069
Special weather statement, Jul 13, 3:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 13 2012 IAZ087-088-098-099-MOZ010-132045- CLARK-HENRY-JEFFERSON-LEE-VAN BUREN- 300 PM CDT FRI JUL 13 2012 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CROTON...OR 13 MILES SOUTHEAST OF KEOSAUQUA...MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... HILLSBORO AND 6 MILES NORTHWEST OF PILOT GROVE AROUND 330 PM CDT... 6 MILES NORTHWEST OF ST. PAUL AROUND 335 PM CDT... SALEM AROUND 340 PM CDT... 8 MILES WEST OF LOWELL AROUND 345 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS OF 40 TO 50 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4091 9177 4084 9139 4054 9167 4062 9188 TIME...MOT...LOC 1959Z 206DEG 18KT 4066 9173
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:20 PM CDT | Special Weather Statement | DVN | Lee, Van Buren | 3 hr |
| Jul 13, 1:54 PM CDT | Special Weather Statement | DVN | Lee | 111 min |
| Jul 13, 3:38 PM CDT | Special Weather Statement | DVN | Des Moines | 67 min |
| Jul 13, 4:08 PM CDT | Special Weather Statement | DVN | Des Moines | 67 min |
| Jul 13, 2:54 PM CDT | Special Weather Statement | DVN | McDonough | 36 min |
| Jul 13, 3:26 PM CDT | Special Weather Statement | DVN | Bureau | 64 min |
| Jul 13, 4:31 PM CDT | Special Weather Statement | DVN | Putnam | 59 min |
| Jul 13, 4:38 PM CDT | Special Weather Statement | DVN | McDonough | 52 min |
Nearby
Special Weather Statements in Iowa, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.